California, 2003

Flood in California, February 11, 2003

February 11, 2003 · NWS SGX · 1 event in 1 county or zone

Heavy rains caused Escondido Creek to overflow it's bank in the Harmony Grove area. One motorist had to be rescued after his vehicle stalled while trying to cross a flooded roadway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rains caused Escondido Creek to overflow it's bank in the Harmony Grove area. One motorist had to be rescued after his vehicle stalled while trying to cross a flooded roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 11, 3:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 11, 3:30 AM PST, 4 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PST TUE FEB 11 2003

.SYNOPSIS...A MOISTURE LADEN PACIFIC STORM WILL BRING CLOUDY SKIES
AND INTERMITTENT LIGHT RAIN TODAY. HEAVY RAIN IS LIKELY TONIGHT AND
WEDNESDAY...WITH SCATTERED SHOWERS POSSIBLE INTO FRIDAY. WEAK HIGH
PRESSURE WILL BRING PARTLY CLOUDY SKIES OVER THE WEEKEND.

.DISCUSSION...WARM OVER RUNNING LED TO DEFORMATION MID/HIGH LEVEL
CLOUD SHIELD AND A FEW SPRINKLES YESTERDAY...RAIN BAND CURRENTLY
MOVING NORTH ACROSS FORECAST AREA APPEARS TO BE ASSOCIATED WITH WARM
FRONT. SOUTHEAST TRAJECTORIES IN LOW LEVELS TODAY WILL CONTINUE TO
KEEP AIR MASS FROM MOISTENING RAPIDLY SO RAINFALL AMOUNTS EXPECTED
TO BE RESTRICTED TO TRACE TO LIGHT AMOUNTS.  MODERATE TO STRONG
SOUTHERLY WINDS/LOW LEVEL CONVERGENCE BEGINS IN ABOUT 24 HOURS WITH
850 MB WINDS INCREASING TO 45 KNOTS. MODELS GENERATE +0.50 INCHES/6
HOURS ALL DAY WEDNESDAY...ETA IS CLOSER TO 2 INCHES/6 HOURS WITH
BULLSEYE CENTERED OVER SAN GABRIEL MOUNTAINS. EVEN THIS MAY BE
UNDERFORECAST. AN ANALOGOUS STORM...ALMOST 25 YEARS AGO TO THE
DATE...GENERATED 4-16 INCHES OF RAIN OVER THE SAME AREA. PLAN TO
BOOST POPS  STILL A LITTLE EARLY TO ISSUE FLASH FLOOD WATCH...BUT
WILL HIGHLITE THREAT IN HWOSGX AND QPSSAN AND SEND AN UPDATED SPSSGX
WITH BEEFED UP AMOUNTS AROUND 6 AM PST. WITH FREEZING LEVEL ABOVE
11000 FEET ON 11/00Z KNKX SOUNDING AND 700/850 MB TEMPERATURES
FORECAST TO REMAIN AT OR ABOVE -2/+7 DEGREES CELSIUS THROUGH
WEDNESDAY...THIS WILL MAINLY A RAIN EVENT WITH SNOW LEVEL REMAINING
ABOVE 9000 FEET. LATE WEDNESDAY NIGHT/THURSDAY COULD SEE SNOW LEVEL
LOWER TO 8500 FEET AS COLD CORE OF UPPER TROUGH MOVES CLOSER/INLAND
BUT MAIN PRECIPITATION THREAT BY THEN WILL HAVE MOVED NORTH AND
EAST. THUS CURRENT ADVERTISED SNOW AMOUNTS NOT APPLICABLE TO
MOUNTAIN POPULATION CENTERS/MAJORITY OF ZONE SO WILL LIKELY DROP
MENTION FROM ZONES. WAS NOT ANTICIPATING ANY CHANGES TO DAYS 4
THROUGH DAY 7 FORECAST...BUT MAY NEED TO ADJUST TIMING OF
PRECIPITATION THREAT FROM NEXT TROUGH TO MESH WITH UPSTREAM ZONES.

.SAN...SPSSGX FOR STORM WED/THU...ALSO SEE HWOSGX AND QPSSAN.

BALFOUR
Hazardous weather outlook, Feb 11, 6:00 AM PST, 2 hours before
CAZ042-043-048-050-055>058-060>062-121400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

POSSIBLE HEAVY DOWNPOURS AND FLASH FLOODING...
PROLONGED RAINFALL WITH RIVER FLOODING...
FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA...
WEDNESDAY THROUGH THURSDAY.

BALFOUR

In the hours before

Special weather statement, Feb 11, 5:05 AM PST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 AM PST TUE FEB 11 2003

CAZ042-043-048-050-055>058-060>062-PZZ750-775-112300-
ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
505 AM PST TUE FEB 11 2003

...A PACIFIC STORM WILL AFFECT EXTREME SOUTHERN CALIFORNIA LATE
TUESDAY INTO FRIDAY...

A WARM FRONT AHEAD OF AN APPROACHING PACIFIC STORM BROUGHT LIGHT
RAIN TO SOUTHWEST CALIFORNIA DURING THE NIGHT. AT 400 AM PST TUESDAY
THE STORM WAS CENTERED ABOUT 650 MILES WEST SOUTHWEST OF SAN DIEGO.
INTERMITTENT LIGHT RAIN WILL CONTINUE TODAY. MODERATE TO HEAVY RAIN
IS EXPECTED TONIGHT WITH HEAVY RAIN ON WEDNESDAY.

THE LATEST RAINFALL ESTIMATES FOR WEDNESDAY THROUGH THURSDAY ARE FOR
ABOUT 1 TO 3 INCHES WEST OF THE MOUNTAINS...4 TO 7 INCHES IN THE
MOUNTAINS AND A THIRD TO AN 1 INCH IN THE DESERTS.  THE GROUND IS
DRY SO IT WILL TAKE SOME TIME FOR RUNOFF TO DEVELOP. HOWEVER...IF
THESE LARGE RAINFALL TOTALS MATERIALIZE THEN THERE COULD EVENTUALLY
BE SOME FLOODING OF POORLY DRAINED LOW LYING AREAS AND SMALL
STREAMS. THERE COULD ALSO BE MUD SLIDES...ESPECIALLY IN THE RECENTLY
BURNED AREAS.

THIS IS A WARM STORM AND THE SNOW LEVEL WILL REMAIN HIGH...ABOVE
9000 FT THROUGH WEDNESDAY THEN GRADUALLY LOWER TO NEAR 7000 FT BY
FRIDAY. THE RAIN WILL TURN TO SHOWERS LATE THURSDAY AND FRIDAY AND
GRADUALLY TAPER OFF.

BALFOUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, San Diego

When
February 11, 8:00 AM PST to 11:19 AM PST
Where
San Diego County, Miramar
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340889.